Ivanov, P, Chernov, S and Barker, A orcid.org/0000-0003-4397-7332 (2022) Nonlinear tidal excitation of super-harmonic gravity waves in main-sequence stars in binary and exoplanetary systems. Monthly Notices of the Royal Astronomical Society, 511 (4). pp. 5860-5877. ISSN 0035-8711
Abstract
We study the role of non-linear effects on tidally excited internal gravity waves in stellar radiation zones in exoplanetary or binary systems. We are partly motivated to study tides due to massive short-period hot Jupiters, which preferentially orbit stars with convective cores, for which wave breaking near the stellar centre cannot operate. We develop a theory (and test it with numerical calculations) for the non-linear excitation of superharmonic ‘secondary’ waves (with frequencies 2ωp) by a ‘primary’ tidal wave (with frequency ωp) near the interface between the radiation zone and convective envelope. These waves have the same horizontal phase speeds to leading order, and this non-linear effect could contribute importantly to tidal dissipation if the secondary waves can efficiently damp the primary. We derive criteria involving the orbital and stellar parameters required to excite these secondary waves to large amplitudes using a local model of the radiative/convective interface, which we convert to apply to tides in a spherical star. We numerically evaluate the critical amplitudes required for this new non-linear effect to become important using stellar models, comparing them to the ‘conventional’ criteria for wave breaking in radiative cores and the application of WKBJ theory near convective cores. The criteria for this new effect are easier to satisfy than the conventional measures of non-linearity in 1.4 and 2M⊙ stars on the main sequence. We predict non-linear effects to be important even for planetary-mass companions around the latter, but this effect is probably less important in stars with radiative cores.
Metadata
Item Type: | Article |
---|---|
Authors/Creators: |
|
Copyright, Publisher and Additional Information: | © 2022 The Author(s) Published by Oxford University Press on behalf of Royal Astronomical Society. This is a pre-copyedited, author-produced PDF of an article published in Monthly Notices of the Royal Astronomical Society following peer review. |
Keywords: | planet–star interactions, binaries: close |
Dates: |
|
Institution: | The University of Leeds |
Academic Units: | The University of Leeds > Faculty of Engineering & Physical Sciences (Leeds) > School of Mathematics (Leeds) > Applied Mathematics (Leeds) |
Funding Information: | Funder Grant number STFC (Science and Technology Facilities Council) ST/S000275/1 STFC (Science and Technology Facilities Council) ST/R00059X/1 |
Depositing User: | Symplectic Publications |
Date Deposited: | 15 Feb 2022 10:22 |
Last Modified: | 22 Mar 2022 12:04 |
Status: | Published |
Publisher: | Oxford University Press |
Identification Number: | 10.1093/mnras/stac451 |
Open Archives Initiative ID (OAI ID): | oai:eprints.whiterose.ac.uk:183533 |